Top 75 Migraine and Headache Questions, #44

Ask the Clinician Health Pro
  • Full Question:
    I started peri-menopause rather early (at 38). Prior to that, I had experienced several severe headaches which I did not classify as migraines. But shortly after menopausal symptoms hit, I began to experience migraines with increasing severity. When at 41 I began to have an irregular period, the headaches increased in intensity until I found myself experiencing the most excruciating pain which forced me to go to the emergency room for Demerol and anti-nausea drugs. The ER docs either treated me like a drug addict seeking a fix or insisted I was having a rebound headache (I am on naproxen for severe osteoarthritis) and so they couldn't help me. My primary doctor put me on Inderal and Topamax when the headaches would not cease. After about three weeks, the constant headache was under control, but I am having migraines constantly.
    Add This Infographic to Your Website or Blog With This Code:

    I feel the aura, have a severe headache most of the time, but the Inderal keeps it muffled so I can function normally. I ceased taking Topamax because the headache relief stopped after several months and the side effects were tremendous.

    The neurologist was patronizing, told me my scans were perfect and that he couldn't help me, "It's just hormonal," he said. I've had CAT scans, thyroid testing, and I don't recall what else, but I come up as normal except for the menopausal symptoms. Recently, my PCP has put me on a progesterone replacement to see if that will help with the headaches. It has to some extent, but I still experience periods of severe headache, stabbing ice pick headaches, neck pain, light sensitivity, etc. I am not certain that hormone replacement, even if just the progesterone makes any sense since I could not take birth control pills because they caused constant headaches and severe depression. (However since Inderal makes me depressed and I take Wellbutrin to counteract that problem, perhaps it is dealing with the same issue caused by the progesterone.)

    What is the current word on hormonally induced headaches? How can someone like me, who taking hormones affects adversely, be aided by taking them for migraine? Debra.


    Answer:

    Dear Debra;


    I don't know what to say in a venue like this. If the constant headaches were under control with medication, why do you describe constant "Migraines"? I assume they are softer in severity. The issue of hormonal aberrations and their relevance to Migraines or headaches is a topic worthy of a Nobel prize! I'm tempted to tell you to seek the counsel a headache expert and hope that they can address the hormonal questions. Neurologists aren't necessarily headache and Migraine specialists. If a doctor comes across as "patronizing," you and he aren't going to work well together, so it's time to find a new doctor. Hormonal supplements cut both ways: they can help or hinder headache and Migraine control.


    Good luck,
    John Claude Krusz and Teri Robert



    About Ask the Clinician:

    Dr. Krusz is a recognized expert in the fields of headache and migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert. If you have a question for this section of our site, please click HERE. Accepted questions will be answered by publishing the answers here. No questions will be answered privately.


  • Add This Infographic to Your Website or Blog With This Code:

    Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.


    We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical andhealth matters, including decisions about diagnoses, medications andother treatment options, you should always consult your doctor. See full Disclaimer.

Published On: April 08, 2007